First responders are people who put their lives on the front lives to help others. Police officers, emergency personnel, and others are trained and aware of the risks they face, yet are not able to avoid all problems. Encountering methamphetamine labs, people in a mental health crisis and violent offenders are part of the job for some people. Running into a burning building to save lives or putting their lives at risk are also part of the duty when called. Recently, with the increased exposure to Fentanyl, first responders are struggling with secondhand exposure to the drug and what it can mean for their health. Find out more about Fentanyl and why first responders are putting themselves at risk when they are exposed to these drugs.
Facts About Fentanyl
Fentanyl is a synthetic opioid that can relieve moderate to severe chronic pain. Like many painkilling drugs, fentanyl can destroy people’s lives but it may also cause them to lose their life. Fentanyl is a Schedule II prescription narcotic, meaning it has some medical use but can be dangerous. Medically prescribed, it comes in forms such as nasal sprays, injections, and transdermal patches. Illicit fentanyl is usually produced in powder form. People who deal with this drug may mix fentanyl with other drugs, including heroin, cocaine, and MDMA. this practice is responsible for an uptick in fentanyl-related deaths. The practice of mixing fentanyl with other drugs catches people off guard who do not know it is mixed in with other substances. It does not have an appearance or odor people would recognize within their substances they might use regularly. People who use substances or have an addiction are at risk of encountering this in the drugs they use. First responders who work to save their lives are also at risk of secondhand exposure trying to help people due to the high level of toxicity.
Risk of Exposure
Fentanyl is so powerful as a drug that small amounts may cause severe illness or death. Doses of fentanyl are measured in micrograms. This means the amount needed to cause a lethal dose for humans is equivalent to 5-7 grains of table salt. Those exposed to smaller amounts may suffer from the effects. One ounce of fentanyl can kill thousands of people at once. Exposure risk is high for first responders who are likely to experience passive fentanyl exposure. First responders who handle the substance unknowingly are most at risk. The most concerning issue is inhalation where it gets into the eyes, nose, or mouth. First responders are most likely to encounter manufactured fentanyl. Skin contact can cause toxicity as inhalation or accidentally being exposed to it anywhere on a person’s body that cannot be seen. Even with training, it is not possible to always avoid exposure.
Symptoms of Passive Exposure
Passive exposure occurs when a person comes into contact with some form of fentanyl. Fentanyl must be absorbed into the body before exposure will cause harmful effects. Symptoms of poisoning are much the same as poisoning by other opioids. Passive exposure symptoms differ from symptoms of fentanyl poisoning. They may include:
- Depression of the nervous system
- Respiratory distress
Wherever first responders reported symptoms due to passive exposure to fentanyl, no deaths have been reported. Symptoms of it include slowed respiratory rate, pinpoint pupils, decreased consciousness, and cold or clammy skin. There have not been cases of fentanyl toxicity reported by first responders who experienced passive exposure to fentanyl. Opioid toxicity relies on the drug entering the blood and brain from the environment. Mitigation of exposure requires strategies to avoid contact and how to protect first responders so they don’t accidentally encounter fentanyl and put themselves at risk.
Medical Treatment for Exposure
Any first responder who experiences the effects of fentanyl exposure should be removed from the scene to receive medical assistance. If fentanyl exposure is known, emergency services should stand by to help. Naloxone may be a temporary antidote for first responders who are exposed. Naloxone may restore normal breathing and consciousness to a person experiencing a fentanyl overdose. Severe cases of an overdose can restore minimal vital signs. All personnel who administer naloxone should be trained in how to administer it for this purpose. The rise in fentanyl-related deaths in the general population increase exposure for first responders. The key is prevention in making sure people prevent exposure. All first responders should be trained to recognize the symptoms and take appropriate steps to treat someone who suffers from it.
There is no real way to lower the risk for first responders. When they on call, they know they are on the frontlines of an epidemic. With the right equipment and suits, they can try to protect themselves. Fentanyl exposure may happen so the first responder teams are prepared if it happens. The key is to learn how to navigate the risks and challenges they face afterward. If anyone is triggered due to past substance use, it may be helpful to check in and make sure they are doing okay and get the proper resources of support. First responders should make their health a priority so they can treat others they come in contact with more effectively.
Forge is a place to come and recover your life from addiction. We help you reimagine what is possible and create the life you’ve been dreaming of.
Call us today: 1-888-224-7312